(dailyRx News) Popular sleep-inducing medications that also impair balance are becoming a serious concern for older adults due to falling which leads to debilitating injuries.
Seventy million Americans suffer from sleep disorders, which include insomnia, sleep apnea and narcolepsy. Many people take medications to remedy their sleeping problems, but one of those prescriptions could put older adults at serious risk of injury.
A study from the University of Colorado at Boulder found that in a trial of patients taking zolpidem, a sleep-inducing drug, 58 percent of older adults and 27 percent of young adults experienced loss of balance when awakened shortly after falling asleep. This is a concern for adults 65 and up for whom falls are the leading cause of hospitalizations for injury.
The Colorado study is the first to assess the cognitive side effects of hypnotic sleeping medications like zolpidem. Zolpidem is more popularly known by the brand name Ambien®, and is also sold as Zolpimist®, Edluar®, Hypogen® and Ivedal®.
In addition to impaired balance, the drug also leads to sleep inertia, or grogginess. Other sleep medications that have this same effect pose serious health risks for older adults, who can easily break a hip and suffer debilitating injuries from a fall.
Grogginess and impaired thinking skills can also endanger lives by delaying reactions during emergency situations, like responding to a fire alarm.
Associate Professor Kenneth Wright, the lead author, is quick to point out that this study is not meant to stop the use of sleep medications, but "to understand the risk...on human safety and cognition and to educate adults and health care workers about potential problems."